Alert archive / Colorado / Winter Storm Warnings in 2014

Winter Storm Warning 10, NWS Grand Junction, CO

March 26, 201418 counties in Colorado

NWS Grand Junction, CO issued this winter storm warning at Mar 26, 2014, 3:58 AM MDT for 18 counties in Colorado. It took effect at Mar 26, 2014, 3:00 PM MDT. It was in force for 37 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2014, 3:58 AM MDT (09:58 UTC)
In effect from
Mar 26, 2014, 3:00 PM MDT
Expired
Mar 28, 2014, 3:31 AM MDT
In force
37 hr
Issued by
NWS Grand Junction, CO

Counties Archuleta County, CO, Delta County, CO, Dolores County, CO, Eagle County, CO, Garfield County, CO, Gunnison County, CO, Hinsdale County, CO, La Plata County, CO, Mesa County, CO, Moffat County, CO, Montezuma County, CO, Montrose County, CO, Ouray County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO, San Juan County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 60 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2014-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2014-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3750 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this winter storm warning went out at Mar 25, 10:51 PM MDT, 5 hours 7 minutes earlier.

Area forecast discussion, Mar 25, 10:51 PM MDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1051 PM MDT TUE MAR 25 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 341 PM MDT TUE MAR 25 2014

AS THE UPPER RIDGE MOVES EAST OF THE AREA THIS EVENING A WEAK
DISTURBANCE WILL MOVE ACROSS AZ TONIGHT. SHOWERS AND A FEW
THUNDERSTORMS AHEAD OF THIS SHORTWAVE ARE EVIDENT ON THE IR
SATELLITE/LIGHTNING LOOPS ACROSS SOUTHEAST AZ/WESTERN NM THIS
AFTERNOON. WHILE CLOUDS AND A FEW SHOWERS MAY REACH INTO OUR
FORECAST AREA THROUGH THE NIGHT...ANY PRECIPITATION SHOULD BE
LIMITED TO THE SAN JUAN MOUNTAINS. LOW TEMPERATURES WILL
MODERATE...ESPECIALLY OVER THE SOUTH DUE TO THE INCREASED CLOUDS.

THEN ON WED A MORE SUBSTANTIAL UPPER DISTURBANCE AND ITS ASSOCIATED
COLD FRONT WILL APPROACH FROM THE WEST. THE SOUTHWEST FLOW WILL
BECOME STRONG BY THE AFTERNOON WITH GUSTY WINDS MIXING INTO THE
VALLEYS...IN SPITE OF INCREASED CLOUD COVER. THE S/SW TO N/NE
ORIENTED FRONT LOOKS LIKE IT WILL MOVE INTO THE WEST LATE IN THE
AFTERNOON...THEN ACROSS THE FORECAST AREA THROUGH THE EVENING.
PRECIPITATION WILL BEGIN TO SPREAD IN DURING THE AFTERNOON...MAINLY
NORTH WHERE MOISTURE WILL BE MORE PLENTIFUL. ALSO INITIALLY VIRGA OR
HIGH BASED SHOWERS WILL BE POSSIBLE WHICH WILL ENHANCE THE ALREADY
GUSTY WINDS. WARM DAYTIME TEMPERATURES IN THE PRE-FRONTAL
ENVIRONMENT WILL KEEP SNOW LEVELS QUITE HIGH UNTIL AFTER THE FRONT
PASSES. BETTER SHOWERS WILL DEVELOP ALONG THE FRONT...WITH THE
HEAVIEST PRECIPITATION EXPECTED DURING THE EVENING HOURS. THIS FRONT
PACKS SOME GOOD COLD AIR WITH 700MB TEMPS DROPPING TO -4C TO -6C BY
MIDNIGHT. THEREFORE SNOW LEVELS WILL FALL INTO THE HIGHER VALLEYS
LATE IN THE EVENING.

PRECIPITATION WILL PERSIST INTO THU AND BEYOND...SO WINTER WEATHER
WATCHES HAVE BEEN ISSUED FOR THE HIGHER COLORADO MOUNTAINS. FOR MORE
INFORMATION ON THE LATER PERIODS OF THIS STORM...READ THE LONG TERM
DISCUSSION BELOW.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 341 PM MDT TUE MAR 25 2014

TROUGH WILL REMAIN OVER THE INTERMOUNTAIN WEST THROUGH FRIDAY AS
WINTER WEATHER HIGHLIGHTS CONTINUE INTO FRIDAY FOR MOUNTAIN
LOCATIONS. A LULL IN THE PRECIPITATION IS POSSIBLE LATE THURSDAY
MORNING INTO THE EARLY AFTERNOON HOURS BEFORE ANOTHER SHORTWAVE
PUSHES THROUGH THE AREA WITH A MORE INTENSE PERIOD OF SNOW DURING
THE AFTERNOON INTO THE EVENING HOURS ACROSS ALL MOUNTAIN
LOCATIONS. LIGHT RAIN AND SNOW SHOWERS ARE EXPECTED OVER THE LOWER
ELEVATIONS THROUGH THE EARLY EVENING HOURS. SNOWFALL WILL SLOWLY
DIMINISH AFTER MIDNIGHT ACROSS THE SOUTHERN AND CENTRAL MOUNTAINS
WITH LIGHT SNOW CONTINUING ACROSS NORTHERN MOUNTAINS INTO FRIDAY
AFTERNOON WITH CLEARING SKIES EXPECTED ELSEWHERE.

A SHORT WAVE RIDGE WILL BRING MOSTLY SUNNY AND SEASONABLE
CONDITIONS TO THE AREA ON SATURDAY WITH INCREASING SOUTHWEST FLOW
DEVELOPING LATE IN THE DAY. A QUICK-MOVING SYSTEM WILL IMPACT THE
AREA AGAIN ON SUNDAY WITH MOUNTAIN SNOW AND VALLEY RAIN SHOWERS
EXPECTED. HIGH PRESSURE WILL MOVE ACROSS THE AREA ON MONDAY WITH
INCREASING SOUTHWEST FLOW DEVELOPING OVER THE AREA ON TUESDAY
AHEAD OF THE NEXT STORM SYSTEM WHICH WILL IMPACT THE AREA BY
MIDWEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1051 PM MDT TUE MAR 25 2014

MAINLY CLEAR SKIES LEAVING VFR CONDITIONS OVER OUR FORECAST
TERMINAL SITES LATE THIS EVENING. NEXT UPSTREAM SYSTEM IS MOVING
INTO CENTRAL CALIFORNIA AND WILL BE ARRIVING TO THE EASTERN GREAT
BASIN AND COLORADO ROCKIES LATE THIS AFTERNOON. SHOWERS WILL BE
DEVELOPING OVER THE HIGH COUNTRY AFTER 18Z BUT CONFIDENCE LOW THAT
LOWERED FLIGHT CRITERIA WILL BE IMPACTED THROUGH 00Z. THE MAIN
CONCERN WILL BE GUSTY WINDS DRIVEN DOWN BY VIRGA/SHOWERS WITH MANY
LOCATIONS GUSTING OVER 25 MPH AFTER 20Z. THE FOCUS FOR HEAVIER
PRECIPITATION WILL BE NEAR A COLD FRONT MOVING INTO EASTERN UTAH
FROM 22Z TO 00Z...THEN INTO CENTRAL COLORADO BY 06Z THUR. SNOW
IN THE HIGHER ELEVATIONS INCLUDING THE MOUNTAIN TAF SITE WILL BE
IMPACTED WITH LOWERED FLIGHT CRITERIA AT THE END OF THIS FORECAST
INTO FRIDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WATCH FROM WEDNESDAY EVENING THROUGH FRIDAY MORNING
     COZ009-010-012-018-019-205-207.

     WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH FRIDAY
     MORNING COZ004-013-201.
     WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH FRIDAY
     MORNING COZ203.

UT...NONE.

&&

SHORT TERM...EH/MPM
LONG TERM...MPM
AVIATION...15
Hazardous weather outlook, Mar 25, 5:55 AM MDT, 22 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
555 AM MDT TUE MAR 25 2014

COZ001>014-017>023-UTZ022>025-027>029-261200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
555 AM MDT TUE MAR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT

ANOTHER SUNNY DAY IN STORE WITH WARM TEMPERATURES EXPECTED. SOUTHWEST
WINDS WILL BEGIN TO STRENGTHEN TONIGHT OVER THE HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOUTHWEST WINDS WILL CONTINUE TO STRENGTHEN WEDNESDAY WITH
SCATTERED TO NUMEROUS RAIN AND MOUNTAIN SHOWERS DEVELOPING AHEAD
OF A COLD FRONT. ISOLATED THUNDERSTORMS ARE POSSIBLE. WIND GUSTS
OF 30 TO 40 MPH WEDNESDAY AFTERNOON WILL CAUSE PROBLEMS FOR HIGH
PROFILE VEHICLES. ACCUMULATING SNOWFALL IS ALSO EXPECTED FOR MANY
MOUNTAIN AREAS. THERE WILL BE A LULL ON THURSDAY BEFORE A
SECONDARY SYSTEM BRINGS MORE PRECIPITATION TO THE AREA THURSDAY
NIGHT INTO FRIDAY.

THE NEXT CHANCE FOR PRECIPITATION AFTER THAT WILL BE ON SUNDAY
WHEN A QUICK SYSTEM MOVES OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 4:01 AM MDTWind AdvisoryGJTArchuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 9 more16 hr
Mar 26, 3:44 PM MDTWinter Weather AdvisoryGJTEagle, Garfield, Gunnison, Montrose, Pitkin, Routt17 hr

Nearby

Winter Storm Warnings in Colorado, 2014Every winter storm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.